Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Viagra, Cialis And Levitra


  • Please log in to reply
6 replies to this topic

#1 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 24 October 2007 - 07:46 PM

Viagra, Cialis and Levitra


I've been watching to see if anyone else would bring up the subject of these drugs' recent appearance in the news, but since I haven't see it if anyone has, I'll just bring it up myself!
It seems that these drugs have been linked to sudden hearing loss. I've been taking Cialis for about two years with great success for keeping finger ulcers under control. Some people also take it for PAH. I have been so happy with the results.
However, about a year ago I woke up one morning with my left ear feeling as if it were on an airplane. I couldn't hear very well out of it either. I had just recently recovered from a head cold so I wondered if that could be the cause. Although I am usually very slow to call doctors, I didn't mess around with this because my mother was profoundly deaf in her old age and it was no picnic and I didn't want to experience it!
The doctor said she saw water in the ear and gave me an antihistamine or decongestant. The next week she said the fluid was almost gone and it was looking good. But, I still couldn't hear very well. The next week, when I went back and still hadn't regained my hearing (which, by the way, had been excellent in both ears) she sent me to an ear specialist. He tested my hearing and got a CT scan and saw me two or three times before he diagnosed nerve damage and said it wouldn't get any better. I didn't really like this guy, so I decided to go into the nearby big city and see my mom's doctor because I trust and like him. He concurred that it was nerve damage and said it was bad enough to consider a hearing aid any time I felt like it. At the time, I didn't feel like it and had a fairly negative attitude about hearing aids because I've had several elderly relatives who wore them with very poor results. It hardly seemed worth the effort.
The, several weeks ago, I received a letter from my ear doctor (my mom's) that said it was time to come back for a one-year check. My hearing had been getting steadily worse and I was having a rough time hearing the TV and was constantly saying,"What?" to people who were talking to me.
So I went and they tested my hearing. Interestingly, my "bad ear" hearing had actually improved, but my right ear was going bad. The over-all effect was worse hearing!
This time I asked if this could be an autoimmune hearing loss because I had just read about that. I reminded him I had sclero. He looked through my chart and then said he believed that was exactly what was going on.
This time I did get hearing aids and I have been thrilled with the results. They are wonderful! But that's another story.
I have had the hearing aids now for about 8 weeks or so and last week they came out with this bad news about Cialis, Viagra and Levitra causing sudden hearing loss or deafness. I could hardly wait to ask my rheumatologist about this and I had an appointment Tuesday. She thought it was possible or likely but wanted me to check with the ear doctor and let her know. I have been away from home all day today, but will call the ear doctor first thing tomorrow.
I don't actually know what to do because I don't want this hearing loss to get worse, but I also don't want to lose all my fingers! I guess I'll wait and see what the doctors advise.
Has anyone else had this experience? I know several of you are taking these meds. By the way, the article I read said that people taking Revatio should not stop taking it without consulting their doctors since they were taking it for serious medical conditions! (yes, like Sclero and PAH) Well, as you know, Revation is the same thing as Viagra.

Mary in Texas



#2 Sheryl

Sheryl

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,029 posts
  • Location:Brooklyn, Michigan

Posted 25 October 2007 - 01:52 AM

Mary thanks for the excellent information. So sad that it has affected your hearing and that you needed to get hearing aids. No one in our family has ever needed a hearing aid. I also needed one a few years back. I lost it somewhere out on a tennis court and never found it. It truly did bother me alot. Listening to the vibration type noise when there was noone around or no one talking. I found I was keeping music on most of the day so I wouldn't hear the hissing in the hearing aid. I am waiting to get another one. I will keep saying what for awhile longer. Maybe now they are much better. My hearing lose was caused from the doctor trying to clean my ear out with a warm water pressure squeeze. It lifted me right out of the chair and the plugged up ear was now clear but the pain was intense. Something was ruptured. I do need to go back. Just don't want to spend the money at the moment for office visits and such. I am glad they are working out for you. I sure hope it isn't the same affliction your mother had. Sheryl
Strength and Warmth,
Sheryl

Sheryl Doom
ISN Support Specialist
(Retired) ISN Chat Moderator
International Scleroderma Network (ISN)

#3 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 25 October 2007 - 02:06 AM

Hi Mary,

Yes, I did see the news about Viagra and was tempted to post. I had forgotten that you had mentioned your hearing loss before.

Why oh why can't there ever be a "wonder" drug that does not have any serious side effect atached to it? Why should people have to choose between their hands and their hearing?

My grandmother is almost totally deaf from nerve damage hearng loss and my mother is on her way too. Just by genetics I am afraid that is also my fate, without the Viagra.

In seeing how my grandmother's hearing loss has affected her life, I know how frustratng it can be on so many levels. It is lonely for her.

I am glad the hearing aids help you. I am so sorry you have to make a choice now. Keep us posted as to what you are going to do.

Love,
Barefut

#4 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 25 October 2007 - 03:52 AM

Mary,
I too read the blip about revatio/viagra causing hearing problems. I've definately noticed I have less clarity in my hearing. I'm definately going to bring it up when I see my PH doctor in Nov..

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 25 October 2007 - 04:30 AM

Mary,
Thanks to Mary and Margaret for bringing this up.

 

FDA received reports of sudden decreases or loss of hearing following the use of PDE5 inhibitors, Viagra, Levitra, Cialis for the treatment of erectile dysfunction and Revatio for the treatment of pulmonary arterial hypertension. U.S. FDA. 10/22/07. (Also see: Raynaud's and Pulmonary Hypertension)

Big Hugs,


Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#6 bookworm

bookworm

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 25 October 2007 - 05:05 AM

Thanks everyone for your replies.

Sheryl, this is definitely not the same ailment my mom had. Her problem was something called Menier's Disease. Good luck to you when you decide to get another hearing aid. I think they must have improved them because mine are fantastic! I don't hear any background noise (except the ringing in my ears that I've had for years!

Mary in Texas)



#7 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 26 October 2007 - 01:09 PM

Hey friends, I found out more about revatio & hearing issues.
I talked to my PH doctor. He said the findings relating to hearing are a dozen or so older men with erectile dysfunction in comparison to the thousands of others who have taken revatio without this side effect.

I'm not an older man with erectile dysfunction last I checked so I feel better... but I think I still want my hearing checked.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...